Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 16, NWS Sioux Falls, SD

May 16, 2017Ida County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 16, 2017, 7:43 PM CDT for Ida County, Iowa. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2017, 7:43 PM CDT (00:43 UTC)
Expired
May 16, 2017, 8:16 PM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Ida County, IA

The radar

The Omaha radar (KOAX), 140 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 7:47 PM CDTTSTM WND DMG7 Ese Danbury, IALARGE TREE DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 4:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.7 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 825 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
825 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1746 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

825 
WUUS53 KFSD 170043
SVRFSD
IAC093-170130-
/O.NEW.KFSD.SV.W.0016.170517T0043Z-170517T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
743 PM CDT TUE MAY 16 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Eastern Ida County in west central Iowa...

* Until 830 PM CDT

* At 742 PM CDT, a severe thunderstorm was located 7 miles southeast
  of Danbury, or 13 miles southwest of Ida Grove, moving northeast at
  45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Ida Grove and Arthur around 805 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4251 9539 4248 9539 4247 9532 4221 9532
      4221 9567 4222 9567
TIME...MOT...LOC 0042Z 217DEG 37KT 4217 9560 

HAIL...<.75IN
WIND...60MPH
 
$$

Chapman
2 follow-up statements
386 
WWUS53 KFSD 170101
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
801 PM CDT TUE MAY 16 2017

IAC093-170130-
/O.CON.KFSD.SV.W.0016.000000T0000Z-170517T0130Z/
Ida IA-
801 PM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR EASTERN IDA COUNTY...

At 801 PM CDT, a severe thunderstorm was located near Arthur, or 
near Ida Grove, moving northeast at 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

this severe thunderstorm will remain over mainly rural areas of
eastern Ida County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4251 9539 4248 9539 4247 9532 4221 9532
      4221 9567 4222 9567
TIME...MOT...LOC 0101Z 222DEG 41KT 4233 9539 

HAIL...<.75IN
WIND...60MPH
 
$$

Chapman
780 
WWUS53 KFSD 170116
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
816 PM CDT TUE MAY 16 2017

IAC093-170126-
/O.CAN.KFSD.SV.W.0016.000000T0000Z-170517T0130Z/
Ida IA-
816 PM CDT TUE MAY 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN IDA COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until midnight CDT for
west central Iowa.

LAT...LON 4251 9539 4248 9539 4247 9532 4221 9532
      4221 9567 4222 9567
TIME...MOT...LOC 0116Z 217DEG 37KT 4246 9526 

$$

Chapman

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:06 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, May 16, 6:06 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
606 PM CDT Tue May 16 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 255 PM CDT Tue May 16 2017

Primary concerns this afternoon and overnight are focused on
convective potential and severe weather risks.  Satellite and
surface observations indicating a strong EML currently resides over
the area, Surface cold front has stalled in it's eastward track
across the CWA, ahead of this boundary some indications of lift
spreading in aloft as a few elevated showers have formed over SW MN.

Generally the primary severe weather risk has shifted slightly
further south today, that said, there is still potential for severe
weather over the southeastern 1/3 of the CWA later this evening and
overnight.  MLCAPE values are approaching 2500 J/KG, but surface and
upper level convergence remains too weak to overcome a capping
inversion AOA 700 mb. That should begin to change by 23Z as a 700-
500mb speed max pivots northward into the area. This speed max
already evident on WV imagery should begin to interact an axis of
increasing surface convergence over eastern NE (likely near Fremont
and York) quickly developing surface based convection. Trajectories
would take this scattered convection near or just into the far
southern CWA during the early evening hours through 02Z along the
highway 20 corridor with an attendant severe wind and large hail
risk. Meanwhile, as broad and intense DPVA rotates into the Plains,
one or more clusters of severe convection are expected to form over
central, south central, and southwestern Nebraska with a forward
propagating MCS quickly developing and moving east and northeast
through eastern Nebraska and Iowa through the late evening hours.
Further north, it's a bit more uncertain as to if there will be any
rapid northward extension of convection this evening given lingering
subsidence and with more of the focus further south it's possible
that the LLJ could be interrupted through a chunk of the evening.

Nevertheless, should an organize MCS begin to lift northeast along
the boundary this evening, the stratiform region of this system
could lift northward into the southeastern third of the CWA.  Given
elevated DCAPE values, a sustained period of stronger winds could
lift north. With that said, elevated instability is really expected
to diminish as the evening moves on, and the general severe weather
risk will quickly wane by 06z in most areas. As the upper low begins
to wobble into the Plains, and convection slides far enough to the
east, the LLJ may split back west owing to renewed, but likely non-
severe, scattered elevated convection into Wednesday morning. High
resolution CAMS indicate that rain may not be all that widespread
after midnight and it's possible that some areas could be fully dry
at daybreak.  All-in-all, the greatest severe weather risk will
present itself from Yankton to Beresford to Spencer.

That dry weather won't last for long as a very wet day is still
anticipated on Wednesday as the upper trough pivots through the CWA.
With the surface low pivoting from Norfolk northeast to Jackson in
the afternoon, there remains a reasonable risk for thunderstorms and
an attendant large hail risk over northwest Iowa beginning as early
as mid-day and continuing in the afternoon.

To the north, strong signals for moderate and persistent rainfall.
With PWAT numbers approaching 2 or more SD above normal, wouldn't be
surprised to see a few 2" or higher rain totals in areas along or
north of I-90. If stronger convective signals appear, rainfall rates
could be even more efficient, and one could consider a flood watch.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 255 PM CDT Tue May 16 2017

Fairly active pattern will continue into the upcoming weekend,
though with temperatures quite a bit cooler than we have been
experiencing recently.

Wednesday night will see the wound up upper low lift from northwest
Iowa across the Upper Mississippi Valley. Band of showers wrapping
around the system Wednesday will linger into Wednesday evening,
though instability wanes quickly after sunset, so would only expect
potential for a few storms across our eastern areas, along/ahead of
the surface boundary, during the early evening hours. Rain should
gradually taper off later Wednesday night as the upper low pulls
away from the region, although could see a few light showers linger
into early Thursday over southwest Minnesota.

Generally, though, Thursday/Thursday evening looks to be the driest
period of the mid-range forecast, as brief upper ridging slides
through the region. Cooler temperatures begin to settle into the
area on Thursday, with high temperatures currently forecast to
remain nearly 15 degrees below seasonal normals.

Attention then turns to approach of the next upper low, which is
currently entering the Pacific Northwest, and slated to dig into the
Four Corners region over the next couple of days. Models show decent
agreement timing the low reaching the Four Corners, including a lead
wave rotating northward through the Plains late Thursday night and
Friday. Strong isentropic lift associated with this wave will begin
to spread rain back into areas south of I-90 late Thursday night,
continuing northward across much of the region on Friday. This band
of rain will be accompanied by some very chilly air. Most models are
showing 925mb temperatures of 0C to 4C within the rain band, with
spotty locations dipping to sub-zero readings in some models. Warm
enough air above/below this coolest level that mixed precip is not a
concern at this point. However, the cold air and precipitation will
lead to a cold day on Friday, with some locales likely not reaching
50 degrees! Current record low maximum temperature values are in the
40s to lower 50s for much of the area (49 at KFSD/48 at KMHE/47 at
KHON/44 at KSUX), and some of these records could be in jeopardy if
some of the raw model output verifies.

Models diverge a bit more in the timing/track as the system lifts
northeast toward the Northern Plains late this week, but general
pattern would indicate a potential for a brief break from rain
Friday evening, followed by another round lifting into the area
ahead of the main upper trough later Friday night/Saturday. 12Z
ECMWF is slightly faster than GFS/Canadian models, but even this
faster solution indicates a good shot at rain across the area into
at least Saturday morning. Thus have coordinated an increase in pops
to the high likely/categorical range for the northeast portions of
the forecast area for Saturday morning. Low level temperatures do
rebound a few degrees, so slight warm-up for Saturday, with a small
potential for thunder in our far southeast as low level thermal
boundary grazes the southeast corner of the CWA.

Latter half of the weekend looks drier with moderating temperatures,
although will hang on to some very low precipitation chances into
Sunday given uncertainty in timing the exit of the upper trough.
Temperatures remain a shade cooler than normal into early next week,
with low precipitation chances later Monday into Tuesday, as a
northern stream wave drops into the region on the back side of
stagnating upper low over Ontario.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 559 PM CDT Tue May 16 2017

Thunderstorms will develop through the Sioux City to Storm Lake
corridor this evening then expand to the north through the mid and
late evening with lowering ceilings. There is a possibility of a
severe storm through portions of northwestern IA through 05Z. KHON
may not have any precipitation until closer to 12Z Wednesday
morning. Rain and isolated thunderstorms will become widespread
on Wednesday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Dux
LONG TERM...JH
AVIATION...JM
Hazardous weather outlook, May 16, 11:43 AM CDT, 8 hours before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1143 AM CDT Tue May 16 2017

MNZ071-072-SDZ038>040-052>060-171645-
Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
1143 AM CDT Tue May 16 2017

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

An isolated thunderstorm may arrive late this evening and into the
overnight hours of Wednesday. An isolated strong to severe storm
may be possible, with large hail the primary risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional showers and thunderstorms will be possible Wednesday,
but at this time, any storms that develop on Wednesday should not
become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

IAZ001>003-012-MNZ080-081-089-090-097-098-SDZ050-061>070-171645-
Lyon IA-Osceola-Dickinson-Sioux-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Gregory-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-
1143 AM CDT Tue May 16 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, south central South Dakota, and southeast
South Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to form just south of the outlook area
across eastern Nebraska and western Iowa late Tuesday afternoon
after 6pm. These storms will then begin to lift northward into the
evening hours crossing over the frontal boundary.

While the greatest severe weather risk has shifted slightly
southward today and focusing on areas along or south of the
Highway 20 corridor, as these thunderstorms lift northward towards
Interstate 90, there could be a lingering strong to severe storm
risk. The primary risks will be quarter size hail with wind gusts
up to 60 mph possible. These thunderstorms may also bring heavy
rain into the area by Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional showers and thunderstorms will be possible Wednesday,
but at this time, any storms that develop on Wednesday should not
become severe. Rainfall totals by Thursday morning may approach 1
to 3 inches and may lead to minor flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

IAZ013-014-020>022-031-032-NEZ013-014-SDZ071-171645-
O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-
Dakota-Union-
1143 AM CDT Tue May 16 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms may try to form along a frontal boundary situated
just south of the outlook area in eastern Nebraska and western
Iowa after 6pm. These thunderstorms will attempt to lift northward
through the evening and overnight hours.

Scattered strong to even severe thunderstorms are possible as this
activity develops with the primary risks of golf ball size hail
and winds to 70 mph. At this time the tornado risk is low. These
thunderstorms will continue to lift north and east through the
night, bringing a risk of heavy rain to the region.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional showers and thunderstorms will be possible Wednesday.
Depending on how much instability can grow, portions of
northwestern Iowa may see a risk for a strong to severe
thunderstorm featuring large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 8:22 PM CDTSevere Thunderstorm WarningFSDBuena Vista23 min
May 17, 11:16 AM CDTRiver Flood WarningFSDClay24 hr
May 17, 11:16 AM CDTRiver Flood WarningFSDBuena Vista, Clay24 hr
May 17, 11:16 AM CDTRiver Flood WarningFSDPlymouth, Sioux5 days
May 17, 11:16 AM CDTRiver Flood WarningFSDPlymouth6 days
May 17, 11:16 AM CDTRiver Flood WarningFSDClay4 days
May 17, 11:16 AM CDTRiver Flood WarningFSDClay, Dickinson59 hr
May 17, 1:33 PM CDTTornado WarningFSDSioux27 min
May 17, 1:56 PM CDTTornado WarningFSDSioux34 min
May 17, 2:03 PM CDTTornado WarningFSDSioux27 min
May 17, 2:28 PM CDTTornado WarningFSDLyon, Sioux32 min
May 17, 2:34 PM CDTSevere Thunderstorm WarningFSDLyon26 min
May 17, 3:01 PM CDTTornado WarningFSDLyon29 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.